Maryland, 2018

Flash Flooding and Flooding in Maryland, August 4 to 5, 2018

August 4 to 5, 2018 · NWS LWX · 16 events in 4 counties and zones

A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold moved into the area. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold moved into the area. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms. Torrential downpours combined with convection training over the same areas led to some flooding and flash flooding. Some of the flooding lingered into the early morning hours of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 8:32 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 3, 8:32 PM EST, 3 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
932 PM EDT Fri Aug 3 2018

.SYNOPSIS...
High pressure will remain over the western Atlantic this
weekend into early next week as upper ridging builds to the
south. A cold front may approach the area during the middle of
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...

Radar extrapolation indicates that strong cell over eastern
Frederick Co MD will be moving into PA by 10PM with mainly
stratiform rain behind it. Other short-term guidance also agree
with this. So, only very light rain or drizzle overnight. Will
likely cancel the flood watch in the next hour or two.

Skies are beginning to clear out in the far west with hints of
fog forming as seen on the nighttime microphysics RGB.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
The 500 mb longwave trough axis that has been our nemesis for
the past 1-2 weeks will be lifting as it crosses the area
Saturday. Thus, will be holding onto a chance of showers and
maybe a thunderstorm Saturday...mainly for the I-95 corridor.
Flow will be zonal by Saturday night...continuing into Sunday
night. The surface through 850 mb pattern features a high
pressure ridge. Will therefore be offering a dry forecast for
that time frame.

Temperatures at 850mb will be warming to near 20C by Sunday. As
heights rise, temperatures will be rising to near 90 degrees.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday we'll have weak zonal flow aloft, leading to negligible
large scale forcing for ascent. This, when coupled with lower
dewpoints compared to previous days (dewpoints in the mid 60s),
should limit the development of showers and thunderstorms. Any
storms that do form would likely be initiated by terrain
circulations in response to daytime heating over mountainous areas.

By Tuesday, a larger scale mid-upper level trough will track over
the Great Lakes region. Heights will begin to fall slightly as
ascent associated with the trough begins to approach the area.
Showers and thunderstorms may be possible by late afternoon,
especially in locations closer to the trough (Western Maryland and
West Virginia). Chances for showers and thunderstorms will increase
on Wednesday as the aforementioned upper trough and it's associated
surface cold front move closer by. Model guidance (both
deterministic and ensemble) begins to diverge by Thursday. Some
solutions suppress the cold front to our south, keeping us stable
and dry, while other solutions hang the front up overhead,
leading to chances for showers and thunderstorms.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...

Likely IFR cigs overnight at all terminals after the rain ends.

High pressure starts building in overnight and conditions
should be improving into the weekend on light W flow.

Conditions should stay primarily VFR on Monday and Tuesday with
mostly dry conditions. Intermittent sub-VFR conditions could be
possible in association with any thunderstorms that pass through
during the late Tuesday through Thursday time period.

&&

.MARINE...
A Small Craft Advisory is in effect through 8 AM Saturday
morning over all the waters. Gusty winds possible in
thunderstorms this afternoon and tonight. Outside of storms,
we've been in a pattern where wind gusts occasionally
reach/exceed 20 kt, so will not be adjusting SCA at this time.

Gradient should begin to relax sometime late tonight into
Saturday morning and wind gusts should remain below the SCA
criteria through the weekend.

Winds are expected to stay below the SCA threshold through the
duration of the long term period. Showers and thunderstorms may be
possible by late Tuesday, Wednesday and Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 6 AM EDT Saturday for DCZ001.
MD...Flash Flood Watch until 6 AM EDT Saturday for MDZ003>006-011-
     013-014-503>508.
VA...Flash Flood Watch until 6 AM EDT Saturday for VAZ027>031-039-
     040-051>054-501-502-505>507.
WV...Flash Flood Watch until 6 AM EDT Saturday for WVZ051>053.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJP
Hazardous weather outlook, Aug 3, 11:46 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1246 AM EDT Sat Aug 4 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050500-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1246 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flash Flood Watch remains in effect for the Baltimore metro area
until 6 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-050500-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1246 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch remains in effect for Loudoun County in
northern Virginia, and north-central Maryland east of the Blue
Ridge including the Baltimore metro area until 6 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Aug 3, 11:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1200 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLOOD            2 WSW WOODSTOCK         38.87N  78.55W
08/03/2018                   SHENANDOAH         VA   DEPT OF HIGHWAYS

            VA-605 SAINT LOUIS ROAD/SHEETZ MILL ROAD CLOSED DUE TO
            FLOODING AT NARROW PASSAGE CREEK.

&&

EVENT NUMBER LWX1801460

DH
Local storm report, Aug 3, 11:01 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1201 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLOOD            2 W WOODSTOCK           38.87N  78.56W
08/03/2018                   SHENANDOAH         VA   DEPT OF HIGHWAYS

            VA-42 SENEDO ROAD CLOSED DUE TO FLOODING AT NARROW
            PASSAGE CREEK NEAR VA-680 COFFMANTOWN ROAD.

&&

EVENT NUMBER LWX1801461

DH
Local storm report, Aug 3, 11:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     FLOOD            MIDDLETOWN              39.03N  78.28W
08/03/2018                   FREDERICK          VA   DEPT OF HIGHWAYS

            RT 627 AT CHAPEL RD CLOSED DUE TO FLOODING

&&

EVENT NUMBER LWX1801462

LFR
Local storm report, Aug 3, 11:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1205 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     FLOOD            2 SW WARRENTON          38.70N  77.82W
08/04/2018                   FAUQUIER           VA   DEPT OF HIGHWAYS

            VA-802 SPRINGS ROAD CLOSED DUE TO FLOODING BETWEEN
            CULPEPER STREET AND MENLOUGH DRIVE.

&&

EVENT NUMBER LWX1801463

DH
Local storm report, Aug 3, 11:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1207 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     FLOOD            1 WSW MIDDLETOWN        39.02N  78.30W
08/03/2018                   FREDERICK          VA   DEPT OF HIGHWAYS

            VA-624 MEADOW MILLS ROAD CLOSED AT MEADOW BROOK NEAR
            VA-625 VETERANS ROAD DUE TO FLOODING.

&&

EVENT NUMBER LWX1801464

DH
Local storm report, Aug 3, 11:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1208 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     FLOOD            2 NNW NINEVEH           39.05N  78.18W
08/03/2018                   FREDERICK          VA   DEPT OF HIGHWAYS

            RT 636 CLOSED AT DOUBLE CHURCH RD

&&

EVENT NUMBER LWX1801465

LFR

The radar

The Sterling radar (KLWX), 54 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

11 flood, 5 flash flood. Local standard time, as filed.

Flood, Frederick

When
August 4, 12:00 AM EST to 2:00 AM EST
Where
Frederick County, 1.74 mi WNW of New London to 2.06 mi WNW of New London
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.430, -77.280

Gas House Pike was closed due to flooding at Linganore Creek.

Flood, Frederick

When
August 4, 12:00 AM EST to 2:00 AM EST
Where
Frederick County, 0.69 mi S of Walkersville to 1.05 mi SSE of Walkersville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.470, -77.350

Stauffer Road was closed due to high water in Walkersville.

Flood, Frederick

When
August 4, 12:01 AM EST to 2:01 AM EST
Where
Frederick County, 1.6 mi E of Walkersville to 1.49 mi E of Walkersville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.480, -77.320

Water street road was closed due to flooding near Harp Road.

Flood, Carroll

When
August 4, 12:58 AM EST to 2:58 AM EST
Where
Carroll County, 0.68 mi S of Springs Mill to 0.67 mi SSE of Springs Mill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.540, -77.020

MD-27 Ridge Road was closed due to flooding between Lone Tree Road and Kate Wagner Road.

Flash Flood, Frederick

When
August 4, 1:00 AM EST to 6:00 AM EST
Where
Frederick County, 1.07 mi W of Sams Creek to 0.86 mi W of Sams Creek
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.500, -77.120

Sams creek rapidly exceeded its banks, causing flash flooding near the intersection of Oak Orchard Road and Sams Creek Road. The force of the water caused damage to the roadway, scouring out a portion of the road.

Flash Flood, Carroll

When
August 4, 1:16 AM EST to 6:00 AM EST
Where
Carroll County, 1.6 mi W of Finksburg to 1.46 mi W of Finksburg
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.500, -76.930

A basement wall collapsed due to flooding on Fawn Way.

Flood, Carroll

When
August 4, 1:24 AM EST to 3:24 AM EST
Where
Carroll County, 0.87 mi SW of New Windsor to 0.85 mi SW of New Windsor
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.540, -77.110

MD-31 New Windsor Road was closed due to flooding at Dickenson Run near Coe Drive.

Flood, Carroll

When
August 4, 1:28 AM EST to 1:27 PM EST
Where
Carroll County, 1.31 mi NNW of Keymar to 1.23 mi NNW of Keymar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.616, -77.243

The USGS stream gage on Big Pipe Creek near Bruceville exceeded the 8 foot flood stage during the indicated period. The peak level of 9.56 feet occurred at 10:45am EST. Keysville-Bruceville Road was flooded during this time.

Flash Flood, Carroll

When
August 4, 1:30 AM EST
Where
Carroll County, 2.07 mi N of Melrose to 2.06 mi N of Melrose
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.710, -76.900

A driveway was washed out. Seven inches of rain fell from 7:30 PM EST August, 3rd to 1:30 AM EST August, 4th.

Flash Flood, Carroll

When
August 4, 1:55 AM EST to 4:29 AM EST
Where
Carroll County, 0.74 mi SSW of Finksburg to 0.75 mi SSW of Finksburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.490, -76.903

The USGS stream gage on Beaver Run near Finksburg rapidly went from falling stages to above flood stage. The stream was above flood stage during the indicated period, with three different peaks. The highest level was 5.48 feet at 3:00am EST. Hughes Road flooded during this event.

Flash Flood, Carroll

When
August 4, 2:30 AM EST to 7:30 AM EST
Where
Carroll County, 1.38 mi S of Cover to 1.73 mi S of Cover
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.410, -77.120

Gillis Falls Road was washed out at Middle Run.

Flood, Baltimore

When
August 4, 2:47 AM EST to 4:06 AM EST
Where
Baltimore County, 0.64 mi N of Hoffmanville to 0.82 mi N of Hoffmanville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.689, -76.780

The stream gauge at Gunpowder Falls near Hoffmanville crested at 6.14 feet, passing flood stage of 6 feet. Water entered buildings at River Valley Ranch.

Flood, Frederick

When
August 4, 3:05 AM EST to 5:05 AM EST
Where
Frederick County, 3.38 mi NE of Johnsville to 3.3 mi NE of Johnsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.560, -77.180

MD-75 South Main Street was closed at Sams Creek south of Church Street due to flooding.

Flood, Baltimore

When
August 4, 7:20 AM EST to 2:30 PM EST
Where
Baltimore County, 0.86 mi SW of Glencoe to 0.78 mi SSW of Glencoe
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.541, -76.641

The stream gauge at Glencoe crested at 9.64 feet above the flood stage of 7 feet. Sparks Road was flood.

Flood, Anne Arundel

When
August 4, 7:52 AM EST to August 5, 1:31 AM EST
Where
Anne Arundel County, 1.01 mi NNE of Raynor Hgts to 0.72 mi WSW of Raynor Hgts
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.233, -76.661

The stream gage on the Patapsco River near Elkridge exceeded the 16 foot flood stage during the indicated period. The peak level of 21.38 feet occurred at 12:30pm August 4th. Numerous roads were flooded across and near the river.

Flood, Frederick

When
August 4, 9:31 AM EST to 11:44 PM EST
Where
Frederick County, 0.17 mi ENE of Pearl to 0.85 mi E of Pearl
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.401, -77.367

The stream gauge at Frederick along the Monocacy River crested at 15.74 feet, above the flood stage of 15 feet. Both banks of the river were flooded. Water flooded low-lying fields at Monocacy National Battlefield. Water reached the access road of the Frederick City Wastewater Treatment Plant.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775610, 775611, 775612, 775613, 775605, 775606, 775614, 781702, 775608, 782854, 775609, 782766, 775615, 782767, 781738, 782763.